Poisons, Children And First Aid
Poisons, Children And First Aid
Poisoning occurs when a child comes in contact with a toxic substance. Contact can mean swallowing, inhaling, touching, or injecting a toxic substance.
What are the causes and risks of the injury?
Most of the poisonings reported to poison control centers in the US each year involve children and adolescents. Many involve children less than 6 years of age. Younger children are at greater risk of poisoning because they are are curious and have poor impulse control.
Poisoning in older children and adolescents is more likely to be due to impulsive, risk-taking behavior, such as alcohol poisoning or glue sniffing, or suicide attempts. Poisons are in many household items.
Items that can poison children include:
- prescription or over-the counter medications
- plants (including holiday plants such as poinsettia, mistletoe and holly)
- insecticides and pesticides around the home
- illegal drugs
- personal care products
- household cleaning products
- herbal products
- vitamin and mineral supplements
Certain situations are more risky for children, especially toddlers. These are situations in which the caretaker may not be paying the usual level of attention to the child. This is more likely to happen:
- during holidays when a home has lots of visitors and holiday plants
- when older people, who are not used to being around toddlers and who have medicine bottles with them, visit
- when caretakers have been drinking alcohol or taking drugs
What can be done to prevent the injury?
To prevent poisoning:
- carefully watch young children at all times
- keep all poisons out of children's reach
- do not store toxic or noxious substances in food containers
- NEVER put a possibly toxic substance in a container labeled as something else
- keep all medications in bottles with childproof caps, secured and out of children's reach
- remove plants that can be poisonous to children
- teach children the meaning of the poison symbol on containers
- be aware of poisons around the house, including pesticides
- be aware that many substances meant to be eaten can be toxic if taken in large amounts
- never tell children that medication is candy
- store gasoline, lamp oil or solvents in a garage or other outbuilding and in a locked cabinet, and in their properly labeled containers.
Adolescents who are depressed may overdose with medicine to attempt
suicide. Some medicines that may be readily available to them include acetaminophen and tricyclic antidepressants. In large amounts these can cause death. Parents living with an adolescent who is depressed or at risk for suicide should take special efforts to make sure that all medicines in the home are securely stored in a locked cabinet.
How is the injury recognized?
In younger children, the poison taken is usually known. The same may not be true for an adolescent brought comatose to an
emergency department by his or her friends.
What are the treatments for the injury?
Call the local poison control center to seek medical assistance. These centers are operated 24 hours a day, 7 days a week. Keep the number and address in an easy-to-reach place. The number for the local poison control center can be found at www.poison.org, the website of the National Capital Poison Center or www.AAPCC.org, the official website of the American Association of Poison Control Centers, or by calling 800-222-1222.
If a child has swallowed poison:
- check the child's airway, breathing, and circulation. It's usually referred to as checking the ABCs. If necessary, do cardiopulmonary resuscitation (CPR).
- try to find out how the child poisoned himself or herself. Pay attention to burns or smells that may help to identify the poison. If the poison is known, bring the container to the hospital.
- call the local poison control center or emergency department
- do not induce vomiting unless told to do so.
- if the child vomits, protect the airway by turning the head to the side
- reassure and observe the child until medical help arrives. If there is poison on the clothing, remove the clothing. Clean the skin with water.
At the hospital, treatment for a poisoning can include:
- gastric lavage. This is a procedure in which a large tube is inserted through the mouth into the stomach. The stomach is washed with salt water.
- activated charcoal given by mouth to bind toxins in the stomach and intestines and prevent their absorption into the body
- magnesium citrate to speed up the passage of material through the intestines
Whole-bowel irrigation involves putting large volumes of polyethylene glycol-electrolyte solution into the stomach by drinking or by a tube until the fluid coming out the rectum is clear. It is only used for poisonings with iron supplements, delayed-release medications or drugs like cocaine or heroin.
What are the side effects of the treatments?
Vomiting can occur after taking activated charcoal. The vomit can be inhaled into the lungs causing
aspiration pneumonia or infection. Use of magnesium citrate can result in fluid and mineral imbalance, dehydration and vomiting. Whole-bowel irrigation can cause vomiting, stomach cramps or bloating.
What happens after treatment for the injury?
A child who has taken poison may need to be admitted to a hospital. Most children recover fully from being poisoned. In some cases, there could be serious injuries to the mouth, esophagus, or lungs. These children will require long-term follow-up care from a healthcare professional. Prevention is the key to avoid poisoning in the future.